Montana, 2017Winter Storm in Montana, May 17 to 18, 2017
May 17 to 18, 2017 · NWS BYZ · 7 events in 5 counties and zones
A slow moving upper low moved across Wyoming on the 17th and 18th. Very strong dynamics were associated with this low which also resulted in strong dynamic cooling.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper low moved across Wyoming on the 17th and 18th. Very strong dynamics were associated with this low which also resulted in strong dynamic cooling. The low produced a deep upslope flow into the Crazy and Beartooth/Absaroka Mountains and adjacent foothills. As a result, very heavy, wet snow occurred across portions of these areas. In addition, the weight of the heavy, wet snow resulted in downed tree limbs and power lines resulting in power outages across portions of Park County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 17, 2:17 AM MST, 3 hours 43 minutes earlier.
Area forecast discussion, May 17, 2:17 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Billings MT
317 AM MDT Wed May 17 2017
.SHORT TERM...valid for Tdy and Thu...
The biggest change in the forecast is upgrading the Bighorns to a
Winter Storm Warning. Latest model guidance continues the high
confidence in a widespread precip event. East to northeast winds
will continue through the day, not only at the surface, but much
of the atmosphere. Precipitable water values remain in the 0.5 to
0.9 inch range. However, with the isentropic ascent and orographic
upslope, it will be extremely efficient at generating the precip.
As the low pressure at 700 hPa, begins to deepen this afternoon,
mid level winds will increase. There is still some variability in
the high-res models as to how strong these winds will be. Earlier
runs of the HRRR, along with some SREF and NCAR ensemble members
have winds at 700 hPa of 40+ kts. This will mainly be along a line
from Harlowton, down through Billings, and to Sheridan. Many of
the models including the high-res CAMs show a band of heavier
precip in this area. The deterministic GFS is showing amounts of
3+ inches in this band. However, the deterministic GFS in on the
higher side of the GFS ensemble. This could be a result of the
other members not resolving the terrain as well as the
operational.
Additionally, there will be a band of instability that setups this
afternoon in the same area from Harlowton to Sheridan. This will
help to increase the the precip in these areas. Given this
convective element, there will be bands of higher precip embedded
that will see rainfall totals approaching 2+ inches.
With the cooling temperatures aloft, this high QPF still looks to
produce snowfall totals of 12 to 18 inches above 7000 ft. In the
Bighorn Mountains, the snow levels will be slightly delayed in
dropping. Given this have continued the later start time for the
Winter Storm Warning for the Bighorns.
Hydrology...given the recent period of drier conditions, the soil
should be able to absorb much of the rainfall limiting the
widespread flood threat. However, with creeks and streams in the
foothills already running higher from snowmelt, the additional
water could push some creeks and streams out of their banks. This
will be fairly localized, those near these streams should be
prepared for some rises. The stronger bands of precip out on the
plains could produce some localized ponding, but not widespread
flooding at this time. Reimer
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Upper level low still hanging around to the south of the area on
Friday though it's down over southern Wyoming. Some model
solutions do drag this feature northward spreading additional
energy across southern zones through early Saturday morning. Kept
some precipitation chances in for Friday to cover this, but bowed
to the dry consensus for now for Friday night and Saturday. May
need to adjust precipitation chances upward across southeast zones
if more northerly solution becomes predominant. Otherwise
northerly unstable flow aloft will keep a chance of
showers/isolated thunderstorms mainly for the afternoon/evening
hours from Billings west Saturday and Sunday. A disturbance late
Sunday and another Monday will spread a chance of showers/isolated
thunderstorms across the forecast area into early Tuesday. Drier
air builds in for Wednesday, but another disturbance drops in from
the north for Wednesday night into Thursday. So overall an
unsettled weather pattern for the extended, but no big storm
systems. Temperatures will start off below average in the 50s to
mid 60s, increasing into the mid 60s to lower 70s from Sunday
through next week. Chambers
&&
.AVIATION...
West of a Roundup to Broadus Line (LVM, SHR, BIL TAF Sites)...VFR
to occasional MVFR conditions will prevail this morning with
isolated to scattered showers producing local IFR conditions.
Precipitation will increase this afternoon and ceilings will drop
with MVFR to IFR conditions becoming predominant and local VLIFR
in heavy rain expected. Foothills and Mountains will become
obscured this afternoon and remain so through much of Thursday.
East winds will increase with gusts to 25kts at times, and low
level wind shear is possible with some models indicating 40-50kts
of easterly winds at ~2kft AGL. An isolated thunderstorm may be
embedded in the broad precipitation coverage this afternoon
through 03z this evening.
East of a Roundup to Broadus Line (MLS TAF site)...VFR conditions
will prevail with local MVFR conditions associated with isolated
to scattered showers/tstms. Upslope easterly winds this evening
may develop areas of IFR Stratus after sunset. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 052 042/053 038/060 041/064 045/067 045/065 044/069
+/W 95/W 12/R 12/T 24/T 33/T 32/W
LVM 043 037/049 031/058 036/061 038/064 039/063 038/069
9/W 97/W 11/B 13/T 34/T 33/T 31/B
HDN 056 043/056 038/061 039/065 042/070 044/066 042/069
8/T 84/W 12/R 11/U 23/T 33/T 33/W
MLS 061 040/059 040/061 040/065 044/072 046/067 044/069
2/W 20/B 01/B 11/U 12/T 23/T 32/T
4BQ 056 041/055 037/055 036/063 041/070 044/064 042/066
5/W 31/E 14/R 11/B 12/T 34/T 42/T
BHK 054 036/055 034/055 034/060 039/069 041/062 040/065
1/N 10/B 02/R 11/B 12/T 33/T 32/T
SHR 055 039/045 033/051 034/059 039/063 040/059 038/063
9/T 98/W 33/O 22/T 24/T 33/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 6 PM MDT Thursday FOR
ZONES 67-68.
WY...Winter Storm Warning in effect from noon today to 6 PM MDT
Thursday FOR ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, May 16, 2:25 PM MST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
325 PM MDT Tue May 16 2017
MTZ028>042-056>058-063>068-WYZ098-099-162230-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
325 PM MDT Tue May 16 2017
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
Significant weather is expected across portions of the area. Please
see your local forecast for details.
Winter Storm, Crazy Mountains
- When
- May 17, 6:00 AM MST to May 18, 4:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
South Fork Shields Snotel received 13 inches of snow.
Winter Storm, Absarokee / Beartooth Mountains
- When
- May 17, 6:00 AM MST to May 18, 10:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Snowfall amounts of 20, 25, and 31 inches were received at West Rosebud, Mystic Lake, as well as Placer Basin Snotel.
Winter Storm, Paradise Valley
- When
- May 17, 12:00 PM MST to May 18, 7:00 AM MST
- Where
- Paradise Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall around 7 inches was reported along with downed power lines.
Winter Storm, Northern Park County
- When
- May 17, 12:00 PM MST to May 18, 2:00 AM MST
- Where
- Northern Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 12 inches was reported in Clyde Park.
Winter Storm, Livingston Area
- When
- May 17, 12:00 PM MST to May 18, 1:00 AM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches was reported across the Livingston area. In addition, downed power lines were reported, as well as semi slide-offs on Interstate 90.
Winter Storm, Paradise Valley
- When
- May 17, 12:00 PM MST to May 18, 11:00 AM MST
- Where
- Paradise Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Pinecreek received 7 inches of new snow.
Winter Storm, Northern Park County
- When
- May 17, 12:00 PM MST to May 18, 11:00 AM MST
- Where
- Northern Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Clyde Park received 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692062, 692064, 692055, 692057, 692059, 692065, 692066.